Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 2, NWS Gray, ME

June 18, 2014Merrimack County, Sullivan County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Jun 18, 2014, 1:02 AM EDT for Merrimack County, Sullivan County, New Hampshire. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2014, 1:02 AM EDT (05:02 UTC)
Expired
Jun 18, 2014, 2:00 AM EDT
In force
58 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

Counties Merrimack County, NH, Sullivan County, NH

The radar

The Burlington radar (KCXX), 159 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 1:25 AM EDTTSTM WND DMG3 Nne Newport, NHTREES DOWN ON REEDS MILL ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 5.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2014-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2014-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
393 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1637 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

467 
WUUS51 KGYX 180502
SVRGYX
NHC013-019-180600-
/O.NEW.KGYX.SV.W.0002.140618T0502Z-140618T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
102 AM EDT WED JUN 18 2014

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN CENTRAL NEW HAMPSHIRE...
  CENTRAL MERRIMACK COUNTY IN CENTRAL NEW HAMPSHIRE...

* UNTIL 200 AM EDT...

* AT 100 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 10 MILES NORTH OF CLAREMONT TO 9 MILES WEST OF CHARLESTOWN...
  OR ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF WHITE RIVER
  JUNCTION TO 7 MILES SOUTHWEST OF SPRINGFIELD...AND MOVING SOUTHEAST
  AT 35 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CLAREMONT...CHARLESTOWN...NEWPORT...JOHN HAY NATIONAL WILDLIFE
  REFUGE...MOUNT SUNAPEE STATE PARK...NEW LONDON...WADLEIGH STATE
  PARK...BRADFORD...WARNER...HOPKINTON AND HENNIKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND 
FREQUENT LIGHTNING. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE 
AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 4326 7245 4330 7241 4335 7240 4338 7243
      4348 7239 4352 7241 4358 7237 4339 7162
      4314 7169 4311 7185 4320 7192 4318 7202
      4312 7204 4312 7216 4317 7217 4316 7232
      4313 7237 4316 7246
TIME...MOT...LOC 0501Z 296DEG 30KT 4351 7233 4322 7258

$$

ES
2 follow-up statements
572 
WWUS51 KGYX 180539
SVSGYX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
139 AM EDT WED JUN 18 2014

NHC013-019-180600-
/O.CON.KGYX.SV.W.0002.000000T0000Z-140618T0600Z/
SULLIVAN NH-MERRIMACK NH-
139 AM EDT WED JUN 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM EDT
FOR CENTRAL MERRIMACK AND EASTERN SULLIVAN COUNTIES...

AT 136 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEW LONDON TO 9 MILES SOUTH OF LEMPSTER...OR ALONG A
LINE EXTENDING FROM NEW LONDON TO 9 MILES EAST OF BELLOWS FALLS...
MOVING SOUTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NEWBURY...PILLSBURY STATE PARK...WILMOT...WADLEIGH STATE PARK...
WASHINGTON...SUTTON...BRADFORD...ANDOVER...WINSLOW STATE PARK...
ROLLINS STATE PARK...WEBSTER...WARNER...SALISBURY...HENNIKER AND
CONTOOCOOK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND FREQUENT 
LIGHTNING. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY 
AWAY FROM WINDOWS.

&&

LAT...LON 4320 7229 4322 7227 4325 7225 4327 7223
      4333 7219 4352 7212 4339 7162 4314 7169
      4311 7185 4320 7192 4318 7202 4312 7204
      4312 7216 4317 7217 4316 7232 4313 7237
TIME...MOT...LOC 0539Z 295DEG 24KT 4340 7200 4311 7225

$$

ES
084 
WWUS51 KGYX 180554
SVSGYX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
154 AM EDT WED JUN 18 2014

NHC013-019-180600-
/O.CON.KGYX.SV.W.0002.000000T0000Z-140618T0600Z/
SULLIVAN NH-MERRIMACK NH-
154 AM EDT WED JUN 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM EDT
FOR CENTRAL MERRIMACK AND SOUTHEASTERN SULLIVAN COUNTIES...

AT 148 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ANDOVER TO WASHINGTON...OR ALONG A LINE EXTENDING FROM
7 MILES EAST OF NEW LONDON TO 14 MILES WEST OF HENNIKER...MOVING EAST
AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WARNER...SALISBURY...WEBSTER AND CONTOOCOOK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND FREQUENT 
LIGHTNING. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY 
AWAY FROM WINDOWS.

&&

LAT...LON 4312 7213 4317 7211 4324 7205 4330 7202
      4346 7188 4339 7162 4314 7169 4311 7185
      4320 7192 4318 7202 4312 7204
TIME...MOT...LOC 0554Z 266DEG 40KT 4342 7175 4313 7200

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 12:50 AM EDT, 12 minutes earlier.

Area forecast discussion, Jun 18, 12:50 AM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1250 AM EDT WED JUN 18 2014

.SYNOPSIS...
LOW PRESSURE WILL CROSS THE REGION OVERNIGHT BRINGING AN AREA OF
SHOWERS AND THUNDERSTORMS WITH IT. A COLD FRONT WILL DROP SOUTH
FROM CANADA ON WEDNESDAY AND MOVE SOUTH OF THE REGION WEDNESDAY
NIGHT. HIGH PRESSURE BUILDS IN FROM THE NORTHWEST THURSDAY THROUGH
MONDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
UPDATED THE FCST FOR THE REST OF TNGT TO ADJUST FOR CURRENT
CONDITIONS. LINE OF TSTMS IS WEAKENING SOMEWHAT AS IT MOVES E
TOWARD THE FCST AREA AT THIS TIME. ALSO AREA OF SHRA WITH ISOLD
TSTMS ACROSS THE NRN TIER OF ZONES FROM THE ME MT ZONES TO NRN NH.

LOW PRES MOVES E ACROSS NRN ZONES WITH A WARM FNT PUSHING N OF OUR
SRN ZONES. ALONG AND S OF THE WARM FNT BEST CHC FOR TSTMS WHICH
MAY HAVE GUSTY WINDS AND BRIEF HEAVY RAIN. UPSTREAM SVR CONVECTION
LIKELY TO DIMINISH BELOW SVR LIMITS. HAVE ISSUED AN SPS TO COVER
THE STRONG CONVECTION FROM THIS LINE AS IT MOVES THRU OUR SRN NH
ZONES.

SFC DEW POINTS HAVE COME UP CONSIDERABLY S OF THE WARM FNT...INTO
THE 60S TO NEAR 70 WHICH HAS INCREASED INSTABILITY AS INDICATED BY
CAPE VALUES...ALSO MODEL LI VALUES MOST NEGATIVE OVER THIS AREA.
SAME FOR 850MB THETA E VALUES AND K INDEX VALUES. LOW LVL SHEAR
FAVORABLE FOR TSTMS THRU THE NGT OVER THIS AREA AS INDICATED BY
MODEL 925MB, 850MB AND 700MB WINDS. THIS IS WHERE THE STRONGEST
CONVECTION IS HEADING...SO THOUGH IT WILL TEND TO WEAKEN THE TSTMS
SHOULD HOLD TOGETHER AS THEY MAKE THEIR WAY ACROSS OUR SRN ZONES.
NRN ZONES HAVE THE SFC LOW MOVING THRU TO AID IN CONVECTION...SO
STILL CHC TSTMS THERE THOUGH POTENTIAL FOR STRONG CONVECTION MUCH
LESS DUE TO LESS INSTABILITY.

STRATUS AND FOG ADVECTING INLAND FROM THE OCEAN DUE TO INCREASE IN
SFC DEW POINTS AND WILL CONT TO FCST AREAS OF FOG ALONG THE COAST
OF ME AND NH AND INTO ADJACENT INTERIOR ZONES OF MAINE.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 AM THURSDAY/...
MCS EXITS TO THE EAST IN THE MORNING ALONG WITH THE SURFACE
TROUGH. THIS IS QUICKLY FOLLOWED BY THE ATTENDANT COLD FRONT.
CLOUDS BEGIN TO CLEAR OUT QUICKLY BY MID MORNING OVER THE
INTERIOR WITH SOME LINGERING MOSTLY CLOUDY SKIES AND SHOWERS
ACROSS THE HIGHER TERRAIN. GUSTY WNW WINDS DEVELOP FOR THE
REMAINDER OF THE DAY WITH TEMPERATURES WARMING INTO THE MID 70S
NORTH TO MID/UPPER 80S SOUTH. LOWS WEDNESDAY NIGHT DROP A FAIR
AMOUNT UNDER CLEARING SKIES...WITH READINGS IN THE 50S AREAWIDE.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
A LARGE BLOCKING UPPER LOW WILL BE RESIDING OVER THE CANADIAN
MARITIMES FOR THURSDAY AND WILL ONLY DRIFT SLOWLY EAST THRU SUNDAY
THIS WILL BRING PLENTY OF SUNSHINE AND DRY PLEASANT TEMPERATURES.
ON SUNDAY A WEAK DISTURBANCE IN THE FLOW MAY ALLOW A FEW WIDELY
SCATTERED SHOWERS TO DEVELOP MAINLY IN THE MOUNTAINS. ALL IN ALL A
VERY QUIET OUTLOOK PERIOD. STAYED CLOSE TO THE SUPERBLEND
GUIDANCE.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /THROUGH WEDNESDAY NIGHT/...THUNDERSTORMS WILL MOVE
ACROSS THE REGION TONIGHT FROM WEST TO EAST BETWEEN 04 AND 12Z
WITH LIGHT SHOWERS JUST AHEAD AND BEHIND IT. MOST SITES WILL SEE
THUNDER BUT IT WILL BE MORE LIKELY FARTHER NORTH. SEEING MORE
EVIDENCE FOR IFR/MVFR BECOMING VFR AROUND DAYBREAK...BUT KRKD AND
OTHER COASTAL SITES MAY SEE DRIZZLE AND VLIFR FOR A TIME. GUSTY
WNW WINDS WILL DEVELOP ON WEDNESDAY BEHIND A COLD FRONT.

LONG TERM...VFR CONDITIONS.

&&

.MARINE...
SHORT TERM /OVERNIGHT THROUGH WEDNESDAY NIGHT/...HAVE UPDATED TO
ADJUST FOR CURRENT CONDITIONS. ADDED WIND GUSTS UP TO 25 KT OVER
THE OPEN WATERS. SCA CONTINUES FOR THE OPEN WATERS FOR WIND GUSTS
AND SEAS WHICH ARE COMING UP WITH THE APPROACH OF THE SFC LOW TO
THE N AND TRAILING COLD FNT ALONG WITH INCREASED PRES GRADIENT.
ALSO THREAT OF SCT TSTMS OVERNIGHT INTO WEDNESDAY. GUSTY WINDS
CONT WITH PASSAGE OF COLD FNT DURING THE DAY WEDNESDAY WITH THE
SCA UP INTO THE EVE HOURS.

LONG TERM...VERY QUIET ON THE WATERS WITH LIGHT WINDS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ150-
     152-154.

&&
Hazardous weather outlook, Jun 17, 2:33 PM EDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
233 PM EDT TUE JUN 17 2014

MEZ007>009-012>014-018>028-NHZ001>010-013-014-181845-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
233 PM EDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ALTHOUGH WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED...ISOLATED
STRONG THUNDERSTORMS WILL BE POSSIBLE WITH GUSTY WINDS AND HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-181845-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
233 PM EDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 18, 12:00 AM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1200 AM EDT WED JUN 18 2014

NHZ005-007-008-180530-
MERRIMACK-SOUTHERN GRAFTON-SULLIVAN-
1200 AM EDT WED JUN 18 2014

...STRONG THUNDERSTORMS WILL REACH SULLIVAN...MERRIMACK AND GRAFTON
COUNTIES BY 130 AM EDT...

AT 1158 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
39 MILES WEST OF HANOVER TO 52 MILES WEST OF CHARLESTOWN...OR ALONG A
LINE EXTENDING FROM 38 MILES WEST OF WHITE RIVER JUNCTION TO 50 MILES
WEST OF SPRINGFIELD...MOVING EAST AT 40 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND HANOVER...PLAINFIELD...
LEBANON...CORNISH...MERIDEN...CORNISH FLAT... ENFIELD... CORNISH...
CLAREMONT AND CHARLESTOWN BY  130 AM EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH FREQUENT LIGHTNING.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4326 7245 4330 7241 4338 7243 4348 7239
      4352 7241 4372 7229 4375 7222 4380 7220
      4380 7169 4320 7192 4318 7202 4312 7204
      4312 7216 4317 7217 4316 7232 4313 7237
      4313 7243 4317 7246

SCHWIBS

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 12:00 AM EDTSpecial Weather StatementGYXSullivan90 min
Jun 18, 1:59 AM EDTSpecial Weather StatementGYXMerrimack61 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.